Alert archive / Oregon / Freeze Warnings in 2013
Freeze Warning 9, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Jan 20, 2013, 2:39 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 21, 2013, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2013, 2:39 PM PST (22:39 UTC)
- In effect from
- Jan 21, 2013, 1:00 AM PST
- Expired
- Jan 21, 2013, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jan 20, 9:14 AM PST, 5 hours 25 minutes earlier.
Area forecast discussion, Jan 20, 9:14 AM PST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
914 AM PST SUN JAN 20 2013
.UPDATE....DISCUSSION...BIGGEST CONCERN WITH CURRENT PATTERN IS
CONTINUED IRREGULAR LONG PERIOD WAVES COMING IN FROM A STORM
SYSTEM THAT WAS NEAR JAPAN. THESE WAVES CARRY A SIGNIFICANT AMOUNT
OF POWER, BUT ARE VERY SPORADIC. FOR THOSE VENTURING OUT NEAR THE
BEACH, THIS ENERGY COULD LEAD TO DANGEROUS SNEAKER WAVES THROUGH
TODAY. FOR MORE INFORMATION, PLEASE SEE THE LATEST MARINE WEATHER
STATEMENT HERE MWSMFR.
FOR INLAND AREAS, THINGS ARE VERY SIMILAR THIS MORNING TO THE PAST
SEVERAL DAYS. FOG CONTINUES IN THE VALLEYS OF DOUGLAS, JACKSON, AND
JOSEPHINE COUNTIES. IT DOES APPEAR SLIGHTLY MORE LIMITED IN
COVERAGE THIS MORNING AS COMPARED TO THE PAST SEVERAL MORNINGS, SO
WE ARE EXPECTING IT TO BURN OFF A LITTLE FASTER. SO WE WILL LIKELY
BUMP UP VALLEY MAX TEMPERATURES A FEW DEGREES.
THE REST OF THE FORECAST APPEARS IN GOOD SHAPE AND IS WELL CAPTURED
BY LAST NIGHT'S AFD.
&&
.AVIATION...LIFR FOG AND FREEZING FOG EXIST AGAIN THIS MORNING IN
THE LOWER COQUILLE RIVER VALLEY, THE UMPQUA BASIN, AND PORTIONS
OF THE ILLINOIS AND ROGUE VALLEYS TO INCLUDE KOTH...KRBG...AND
KMFR. EVEN MORE DRYING ALOFT AND A LITTLE MORE SOUTHEAST WIND AT
THE TOP OF THE BOUNDARY LAYER IS EVIDENT THIS MORNING IN THE ROGUE
VALLEY PER MORNING OBS. THE ONLY OTHER NOTABLE CHANGE IS THAT FOG
ALONG THE CURRY COUNTY COAST IS CONFINED TO AREAS FROM ABOUT PORT
ORFORD SOUTH TO JUST NORTH OF GOLD BEACH. EXPECT FOG DISSIPATION
TIMES TO VFR TO BE FASTER TODAY DUE TO CHANGES ALOFT MIXING INTO
THE BOUNDARY LAYER...BETWEEN 18Z AND 20Z MOST IF NOT ALL AREAS.
ALONG THE COAST INDICATIONS ARE THAT WINDS WILL AGAIN BECOME
ONSHORE IN THE NORTH BEND AREA, BUT A NORTH COMPONENT TO THE FLOW
AND SOME DRYING BEING OBSERVED ALONG THE COASTLINE TO NORTH MEAN
THAT LOW CLOUDS AND FOG ARE LIKELY TO BE SLOWER TO RETURN TODAY AS
COMPARED TO SATURDAY. ACROSS THE AREA EXPECT FOG AND LOW CLOUDS TO
BE SLOWER TO RETURN TONIGHT DUE TO A WEAKENING OF THE HIGH
PRESSURE OVER THE AREA. BTL
&&
.PREV DISCUSSION... /ISSUED 353 AM PST SUN JAN 20 2013/
DISCUSSION...THE UPPER LEVEL RIDGE WILL CONTINUE OVER THE WEST
COAST TODAY THROUGH MONDAY. FOG HAS BEEN CONFINED TO GRANTS PASS,
THE RIVER VALLEYS OF JACKSON COUNTY AND THE I-5 CORRIDOR IN
DOUGLAS COUNTY. SATELLITE IMAGERY HOWEVER SHOWS LESS COVERAGE
THAN IN PREVIOUS NIGHT AND SUSPECT FOG WILL BURN OFF QUICKER TODAY
IN MOST PLACES EXCEPT GRANTS PASS. FORECAST SOUNDINGS ALSO SHOWS
CONTINUED WARMING ABOVE 850MB THROUGH TUESDAY WHICH MEANS THE
UPPER SLOPES AND RIDGES WILL BE VERY WARM.
TEMPERATURE FORECAST FOR TUESDAY WILL BE RATHER TRICKY ESPECIALLY
FOR VALLEY LOCATIONS. MODELS HAVE BEEN CONSISTENT AT BRINGING THE
NEXT TROUGH TO THE COAST TUESDAY AFTERNOON WITH INCREASING CLOUDS
THROUGHOUT THE DAY. THE RIDGE IS EXPECTED TO FINALLY MOVE OUT OF
THE AREA TUESDAY NIGHT OR WEDNESDAY. THERE MAY BE ENOUGH SOUTHERLY
WINDS THAT WILL SCOUR OUT FOG IN THE GRANTS PASS AREA WHICH MEANS
MANY VALLEY LOCATIONS MAY FINALLY SEE WARMER DAYTIME TEMPERATURES.
THIS LEAD FRONT THAT WILL MOVE THROUGH ON WEDNESDAY DOES NOT LOOK
VERY STRONG AND MOST OF THE PRECIPITATION WILL FALL MAINLY ALONG
THE COAST AND UPSLOPE AREAS. A SHORTWAVE RIDGE IS EXPECTED TO
BUILD INTO THE AREA BEHIND THIS FRONT AND MAY LAST INTO NEXT
WEEKEND. BOTH MEDIUM RANGE GUIDANCE ARE OUT OF PHASE NEXT WEEKEND
WITH THE GFS BRING ANOTHER TROUGH/FRONT THROUGH WHILE THE ECMWF
HOLDS OFF ON TIMING UNTIL NEXT SUNDAY. HAVE LEANED TOWARD THE GFS
AND KEEP POPS IN THE AREA NEXT WEEKEND BUT CONFIDENCE IS NOT HIGH.
/FB
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...AIR STAGNATION ADVISORY UNTIL 10 AM PST TUESDAY FOR ORZ023>026.
AIR STAGNATION ADVISORY UNTIL 10 AM PST TUESDAY FOR ORZ029>031.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
MSO/CCIn the hours before
Special weather statement, Jan 20, 9:58 AM PST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 958 AM PST SUN JAN 20 2013 ORZ021-022-210600- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT... BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH 958 AM PST SUN JAN 20 2013 ...EXTRA CAUTION ADVISED ALONG THE COAST TODAY... A DISTANT STORM SYSTEM NEAR JAPAN EARLIER THIS WEEK GENERATED POWERFUL VERY LONG PERIOD SWELL THAT IS AND WILL CONTINUE TO IMPACT THE WEST COAST. THESE FAST MOVING WAVES ARE CAPABLE OF CAUSING BRIEF BUT SIGNIFICANT RUN-UP ALONG THE COAST. THIS POWERFUL VERY LONG PERIOD WEST-NORTHWEST SWELL IS BRINGING WAVE HEIGHTS AROUND 7 TO 9 FEET TODAY. MIXED IN WITH THE 7 TO 9 FEET WAVES ARE OCCASIONAL WAVES NEAR 16 TO 19 FEET. THESE ANOMALOUSLY HIGH WAVES ARE VERY FAST MOVING AND POWERFUL AND MAY RESULT IN SNEAKER WAVES ALONG THE COAST. SNEAKER WAVES CAN RAPIDLY RUN UP BEACHES THAT HAVE BEEN DRY FOR AN EXTENDED PERIOD OF TIME. JETTIES AND ROCKS THAT SEEM SAFE CAN SUDDENLY BECOME OVER-WASHED BY THESE INFREQUENT AND POWERFUL WAVES. IT IS ADVISED THAT THOSE ALONG THE COASTLINE THIS WEEKEND USE EXTRA CAUTION. REMEMBER TO STAY FAR BACK FROM THE SURF AND AWAY FROM LOGS OR DEBRIS...AND NEVER TURN YOUR BACK TO THE WATER. CC
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 2:39 PM PST | Frost Advisory | MFR | Coos, Curry, Douglas | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.